The Pill may cause permanent loss of sex drive

Click to follow
Indy Lifestyle Online

The contraceptive pill, celebrated for liberating women's sexuality, may do the opposite, according to American researchers who have warned that women who take the Pill may experience a permanent decline in sexual desire.

The contraceptive pill, celebrated for liberating women's sexuality, may do the opposite, according to American researchers who have warned that women who take the Pill may experience a permanent decline in sexual desire.

Loss of libido is a well-known side-effect of oral contraceptives in some women and is listed in the leaflet on the contraceptive pill handed out by the Family Planning Association. But the research suggests the effect might be long-lasting or even permanent.

An estimated 3.5 million women take the contraceptive pill in the UK - about one in three of all women of reproductive age - and more than 100 million worldwide.

Oral contraceptives work by curbing the production of testosterone, which governs sex drive in both women and men, and by raising levels of a substance called sex hormone binding globulin (SHBG), which ties up testosterone and blocks its effects. Some women suffer side-effects, including dulled libido, muted or non-existent orgasms and painful intercourse.

Until now it has always been assumed that these are reversible, and cease to be a problem as soon as a woman comes off the Pill.

American researchers have now challenged this assumption. Irwin Goldstein and Claudia Panzer at the University of Boston, Massachusetts, studied 125 young women attending a sexual dysfunction clinic. Sixty-two were taking oral contraceptives, 40 had previously taken them, and 23 had never been on the Pill.

The scientists measured levels of SHBG in the women every three months for a year and found they were seven times higher in users of the Pill. Levels declined in women who had stopped taking the Pill, but remained three to four times higher than they were in those with no history of using oral contraceptives. The findings were presented at a meeting of the American Association of Clinical Endocrinologists in Washington DC.

Dr Goldstein told New Scientist magazine: "There's the possibility it is imprinting a woman for the rest of her life."

A spokeswoman for the UK Family Planning Association urged caution in interpreting the findings. "It is difficult to quantify what a person's sex drive is," the spokeswoman said. "It is different in men and women, and may be influenced by a range of lifestyle factors.

"Whether you are stressed, what you have eaten or how much you have drunk can all affect your sex drive. Whether you have children and what ages they are can also have an effect.

"Our problem is that none of these factors were quantified in this research."

Hormonal methods of contraception are becoming more popular; there is growing interest in the contraceptive patch and the intrauterine system - a coil coated with the hormone progesterone. "This suggests women are not having a problem with these methods," the FPA spokes- woman said.

Women who experience problems with the Pill are advised to return to their doctor. "Women do say they started on a brand of pill and found they didn't fancy sex any more. There are no figures on how many women are affected but it is likely to be a small percentage," the spokeswoman said.

Comments